L P-Integrability of derivatives of Riemann mappings on Ahlfors-David regular curves

  • Byron L. Walden


In 1981, Hayman and Wu proved that for any simply connected domain Ω and any Riemann mappingF: Ω →D,F′ ∈ L1 (L ∩ Ω), whereL is any line in the complex plane. Several years later, Fernández, Heinonen and Martio showed that there is anε > 0 such thatF′ ∈ L1+∈(L ∩ Ω). The question arises as to which curves other than lines satisfy such a statement. A curve Γ is said to be Ahlfors-David regular if there is a constantA such that for any B(x, r) (the disk of radiusr centered atx), l(Γ ∩ B(x, r))≤ Ar. The major result of the paper is the following theorem: Let Γ be an Ahlfors-David regular curve with constantA. Then there exists an > 0, depending only onA, such thatF′ ∈ L1+∈(Γ ∩ Ω). This result is the synthesis of the extension of Fernández, Heinonen and Martio, and the result of Bishop and Jones showing thatF′ ∈ L1(Γ ∩ Ω). The proof of the results uses a stopping-time argument which seeks out places in the curve where small pieces may be added in order to control the portions of the curve where ¦F′ ¦ is large. This is accomplished with an estimate on the vanishing of the harmonic measure of the curve in such places. The paper also includes simpler arguments for the special cases where Γ = ∂Ω and Γ ⊂Ω.


  1. [A]
    L. Ahlfors,Complex Analysis (3rd ed.), McGraw-Hill, New York, 1979.MATHGoogle Scholar
  2. [Ba]
    A. Baernstein II,A counterexample concerning integrability of derivatives of conformal mappings, J. Analyse Math.53 (1989), 253–272.MATHMathSciNetGoogle Scholar
  3. [Be]
    A. Beardon,Geometry of Discrete Groups, Springer-Verlag, New York, 1983.MATHGoogle Scholar
  4. [BJ1]
    C. Bishop and P. W. Jones,Harmonic measure and arclength, Ann. of Math.132 (1990), 511–547.CrossRefMathSciNetGoogle Scholar
  5. [BJ2]
    C. Bishop and P. W. Jones,Harmonic measure, L2 estimates and the Schwarzian derivative, J. Analyse Math. (to appear).Google Scholar
  6. [C]
    L. Carleson,Estimates of Harmonic Measures, Ann. Acad. Sci. Fenn. Ser. A I. Math.7 (1982), 25–32.MATHMathSciNetGoogle Scholar
  7. [CF]
    R. R. Coifman and C. Fefferman,Weighted norm inequalities for maximal functions and singular integrals, Studia Math.51 (1974), 241–250.MATHMathSciNetGoogle Scholar
  8. [FH]
    J.-L. Fernández and D.H. Hamilton,Lengths of curves under conformal mapping, Comm. Math. Helv.62 (1987), 122–134.MATHCrossRefGoogle Scholar
  9. [FHM]
    J.-L. Fernández, J. Heinonen, and O. Martio,Quasilines and conformal mappings, J. Analyse Math.52 (1989), 117–132.MATHMathSciNetCrossRefGoogle Scholar
  10. [FZ]
    J.-L. Fernández and M. Zinsmeister,Ensembles de niveau des representations conformes, C. R. Acad. Sci. Paris305 (1987), 449–452.MATHGoogle Scholar
  11. [Ga1]
    J.B. Garnett,Bounded Analytic Functions, Academic Press, New York, 1983.Google Scholar
  12. [Ga2]
    J.B. Garnett,Applications of Harmonic Measure, John Wiley & Sons, New York, 1986.MATHGoogle Scholar
  13. [Ge]
    F. W. Gehring,The L P -integrability of the partial derivatives of a quasiconformal mapping, Acta Math.130 (1973), 265–277.MATHCrossRefMathSciNetGoogle Scholar
  14. [HW]
    W. K. Hayman and G. Wu,Level sets of univalent functions, Comm. Math. Helv.56 (1981), 366–403.MATHCrossRefMathSciNetGoogle Scholar
  15. [J]
    P. W. Jones,Rectifiable sets and the traveling Salesman problem, Invent. Math.102 (1990), 1–15.MATHCrossRefMathSciNetGoogle Scholar
  16. [JK]
    D. S. Jerison and C. E. Kenig,Hardy spaces, A and singular integrals on chord-arc domains, Math. Scand.50 (1982), 221–248.MATHMathSciNetGoogle Scholar
  17. [P]
    Ch. Pommerenke,Univalent Functions, Vanderhoeck and Ruprecht, Göttingen, 1975.MATHGoogle Scholar
  18. [PW]
    G. Piranian and A. Weitsman,Level sets of infinite length, Comm. Math. Helv.53 (1978), 161–164.MATHCrossRefMathSciNetGoogle Scholar
  19. [Ø1]
    K. Øyma,Harmonic measure and conformal length, Proc. Amer. Math. Soc. (to appear).Google Scholar
  20. [Ø2]
    K. Øyma,The Hayman-Wu constant, Proc. Amer. Math. Soc. (to appear).Google Scholar

Copyright information

© Hebrew University of Jerusalem 1994

Authors and Affiliations

  • Byron L. Walden
    • 1
  1. 1.Department of MathematicsUniversity of New South WalesKensingtonAustralia

Personalised recommendations